Texas, 2013

High Wind in Texas, March 9, 2013

March 9, 2013 · NWS MAF · 2 events in 1 county or zone

A passing upper level trough resulted in high winds across the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper level trough resulted in high winds across the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 9:55 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 8, 9:55 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 PM CST FRI MAR 8 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A STRONG UPPER LEVEL STORM SYSTEM ACROSS THE DESERT SOUTHWEST
WILL MOVE NORTHEAST INTO THE CENTRAL ROCKIES AND THEN THE WESTERN
HIGH PLAINS ON SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REMAIN MAINLY NORTH OF THE TERMINALS OVERNIGHT ALONG A DRYLINE/PACIFIC
COLD FRONT. OTHERWISE TEMPO MVFR CEILING'S ARE EXPECTED TOWARD
MORNING AT KMAF FROM 10Z TO 13Z. BY 16Z SATURDAY IT WILL BECOME
WINDY AT THE TERMINALS WITH WEST WINDS OF 20 TO 30 MPH WITH GUSTS
OF 40 MPH OR GREATER. INCLUDED A TEMPO GROUP AT KCNM FOR MVFR
VSBYS IN BLOWING DUST SATURDAY AFTERNOON. WINDS WILL DECREASE NEAR
SUNSET BUT REMAIN BREEZY SATURDAY NIGHT.

12

&&

PREV DISCUSSION... /ISSUED 245 PM CST FRI MAR 8 2013/

DISCUSSION...

WV IMAGERY SHOWS THE UPPER TROUGH MAKING LANDFALL OVER
SOCAL...TRENDING FLOW INCREASINGLY SW ALOFT OVER WEST TEXAS/SE NM.
SW FLOW HAS BROUGHT A MID/UPPER LVL DRY SLOT INTO THE
REGION...ALLOWING ABUNDANT SUNSHINE OUT WEST...AND A DEVELOPING CU
FIELD.  FURTHER EAST...DRYLINE THAT WAS EVIDENT ON VIS SATELLITE A
FEW HOURS AGO HAS MIXED EAST INVOF KMAF...AND HARD TO DISCERN IN THE
SFC OBS.  HOWEVER...THIS FEATURE IS PROGGED TO SHARPEN UP AND SURGE
WESTWARD AFTER 00Z...TO ROUGHLY THE NM/TX BORDER.  A SECONDARY
TROUGH OVER SW OR IS FORECAST TO MOVE S AND PUSH THE FIRST TO
CENTRAL AZ BY 06Z...W/ALL MODELS FINALLY IN AGREEMENT.  OVER THE NEW
FEW HOURS...LARGE-SCALE ASCENT AND DIFFERENTIAL HEATING ALONG THE
DRYLINE SHOULD INITIATE CONVECTION...W/SHRA MOVING IN FROM THE
WEST...AS NOTED ON AREA RADARS.  DRYLINE IS NOT FORECAST TO MOVE
VERY MUCH FROM THE NM/TX BORDER OVERNIGHT...WHERE A NARROW AXIS OF
7C/KM LR/S WILL RESIDE.  ALONG AND WEST OF THE DRYLINE...MODELS
ADVERTISE 60-80+KTS OF 0-6KM BULK SHEAR.  THUS...BEST CHANCES OF
SEVERE ACTIVITY WILL BE ALONG THE NM/TX BORDER.  FURTHER
EAST...MID-LVL LR/S ARE NOT AS IMPRESSIVE...ONLY IN THE 5-6C/KM
RANGE.  THIS ACTIVITY SHOULD TAPER OFF ESE SATURDAY.

IN THE MEANTIME...H7 HEIGHT GRADIENTS ARE STILL FORECAST TO TIGHTEN
UP OVER THE GUADALUPES TO AROUND 60M/200NM BY 06Z...NOT QUITE AS
IMPRESSIVE AS 24 HRS AGO BUT...COUPLED W/A PERSISTENT NAM MTN WAVE
SIGNATURE...ENOUGH TO GO AHEAD AND UPGRADE THE WIND WATCH TO A
WARNING...THRU SATURDAY EVENING.  ADJACENT PLAINS AND MTNS FURTHER
SOUTH WILL NEED AN ADVISORY FOR SATURDAY AS WELL.  RH/S WILL BE NEAR
CRITICAL...BUT ONLY FOR A SHORT PD OF TIME.

OTHERWISE...MAIN COLD FRONT WILL MOVE THRU THE AREA SATURDAY
NIGHT...FOR TEMPS WELL BELOW NORMAL SUNDAY AFTERNOON...AND A HARD
FREEZE SUNDAY NIGHT AS SKIES CLEAR.  DRY...UPPER-LVL RIDGING FOLLOWS
INTO THE EXTENDED...W/TEMPS REBOUNDING TO ABOVE-NORMAL BY TUESDAY
AFTERNOON.  THE ECMWF CAME IN WARMER THAN THE GFS AGAIN TODAY...AND
FORECAST SOUNDINGS/H85 TEMP TRENDS SUGGEST REMAINING ABOVE MOS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 11 PM MST SATURDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 5 AM TO 5 PM MST SATURDAY FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...HIGH WIND WARNING UNTIL 11 PM MST SATURDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 6 AM TO 6 PM CST SATURDAY FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 49  62  35  56  /  20  10   0   0
BIG SPRING TX              56  66  39  55  /  10  20   0   0
CARLSBAD NM                50  67  37  53  /  10   0   0   0
DRYDEN TX                  57  78  47  66  /  10  10  20   0
FORT STOCKTON TX           51  67  39  56  /  10  10   0   0
GUADALUPE PASS TX          39  55  33  47  /  20   0   0   0
HOBBS NM                   48  60  35  53  /  30  10   0   0
MARFA TX                   41  60  27  50  /   0   0   0   0
MIDLAND INTL AIRPORT TX    51  67  37  55  /  10  10   0   0
ODESSA TX                  51  62  37  56  /  10  10   0   0
WINK TX                    49  67  37  57  /  20  10   0   0

&&

72/44
Hazardous weather outlook, Mar 8, 9:17 PM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1017 PM CST FRI MAR 8 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1017 PM CST FRI MAR 8 2013 /917 PM MST FRI MAR 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE
OVERNIGHT PERIOD. ISOLATED STORMS COULD REACH SEVERE LEVELS OVER
THE NORTHWEST PERMIAN BASIN THROUGH 3 AM CST...WITH THE MAIN
WEATHER THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH WINDS WILL REMAIN POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ON
SATURDAY... A HIGH WIND WARNING IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY OVERNIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 9, 1:51 AM MST to 9:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Strong winds occurred through Guadalupe Pass due to a passing upper level trough.

High Wind, Guadalupe Mountains of Culberson County

When
March 9, 1:00 PM MST to 10:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

Strong winds affected higher elevations of the Guadalupe Mountains due to a passing upper trough.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433914, 433913.